Pennsylvania, 2003Damaging Wind in Pennsylvania, July 10, 2003
July 10, 2003 · NWS PBZ · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 10, 2:26 PM EST, 2 hours 24 minutes earlier.
Area forecast discussion, Jul 10, 2:26 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
251 PM EDT THU JUL 10 2003
CLOUDS HUNG IN ALL DAY BUT DID BREAK OUT TO OUR SOUTHWEST WHERE THE
STRONGEST STORMS ARE DEVELOPING. THERE IS A LINE NOW MOVING INTO
THE WESTERN PART OF THE CWA WHICH SHOULD MOVE THROUGH LATE THIS
AFTERNOON. THE BEST EHI AND MOISTURE FLUX CONVERGENCE STAYS TO OUR
SOUTH BUT THE LINE THAT HAS ALREADY FORMED WILL INTERACT WITH
BOUNDARIES LEFT OVER FROM RECENT DAYS CONVECTION AND SEVERE IS NOT
OUT OF THE QUESTION FOR THE REST OF THE DAY. AT THE VERY
LEAST...HEAVY RAINFALL WITH PWS AROUND 1.8. WITH VERY LOW FFG IN
SOUTHERN COUNTIES...THAT IS AREA OF GREATEST FLOOD CONCERN AS THE
STORMS MOVE EASTWARD.
FRONT SHOULD MOVE THROUGH JUST AFTER MIDNIGHT BUT LINGERING CLOUDS
AND SHOWERS SHOULD HANG AROUND THROUGH THE MORNING.
MODELS SHOW WRAP AROUND MOISTURE FOR SATURDAY AS THE LOW SPINS UP ON
ONTARIO. IN THE LONGER RANGE...TROUGHINESS ALONG THE EAST COAST MAY
PLAY A ROLE IN TIMING OF PRECIP.
PIT 65 78 58 76 / 70 40 10 30
HLG 65 77 58 78 / 70 40 10 20
MGW 65 78 58 79 / 70 40 10 20
ZZV 66 77 59 78 / 70 40 10 20
PHD 66 77 59 78 / 70 40 10 20
FKL 64 75 56 77 / 70 40 20 30
DUJ 64 75 56 77 / 70 40 20 30
LBE 65 77 58 77 / 70 40 10 30
BTP 64 75 56 77 / 70 40 20 30
IDI 64 75 56 77 / 70 40 20 30
ODM 62 73 52 75 / 70 40 10 20
.PBZ...
MD...FLOOD WATCH FOR TONIGHT FOR ZONE MDZ001.
OH...FLOOD WATCH FOR TONIGHT FOR ZONES OHZ039>041...OHZ048>050...
OHZ057>059...OHZ068>069.
PA...FLOOD WATCH FOR TONIGHT FOR ZONES PAZ007>009...PAZ013>016...
PAZ020>023...PAZ029>032.
WV...FLOOD WATCH FOR TONIGHT FOR ZONES WVZ001>004...WVZ012...
WVZ021>023...WVZ041.
TYBURSKI
Hazardous weather outlook, Jul 10, 4:36 AM EST, 12 hours 14 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-101130-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
536 AM EDT THU JUL 10 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.
.DAY ONE...TODAY
NATIONAL WEATHER SERVICE PITTSBURGH SAYS THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS TODAY AND EARLY TONIGHT. THE PRIMARY THREAT
FROM THESE STORMS WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH AS WELL
AS HEAVY RAINFALL. A FLOOD WATCH MAY BE ISSUED FOR THIS AFTERNOON
INTO TONIGHT.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER NET ACTIVATION IS LIKELY.
In the hours before
Special weather statement, Jul 10, 2:07 PM EST, 2 hours 43 minutes before
OHZ039-040-049-102000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
307 PM EDT THU JUL 10 2003
...THUNDERSTORM UPDATE...
NATIONAL WEATHER SERVICE PITTSBURGH SHOWS A LINE OF THUNDERSTORMS,
WITH POSSIBLY WIND GUSTS OVER 40 MPH, MOVING EASTWARD THROUGH
TUSCARAWAS COUNTY OHIO. AFTER 3:20 PM, THESE STORMS WILL BEGIN TO
NEXT MOVE THROUGH CARROLL AND HARRISON COUNTIES OHIO. THERE CAN ALSO
BE BRIEFLY HEAVY RAIN.
WHEN THUNDERSTORMS THREATEN, GO INDOORS. MOTORISTS, DO NOT DRIVE
THROUGH PONDED WATERS ON ROADWAYS.
Special weather statement, Jul 10, 2:48 PM EST, 2 hours 2 minutes before
MDZ001-PAZ014-020>023-029>032-WVZ002>004-012-021>023-041-110200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
348 PM EDT THU JUL 10 2003
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM
FOR THE FOLLOWING COUNTIES...
IN PENNSYLVANIA...
ALLEGHENY ARMSTRONG BEAVER BUTLER
FAYETTE GREENE INDIANA WASHINGTON
WESTMORELAND
IN WEST VIRGINIA...
BROOKE MARION MARSHALL MONONGALIA
OHIO PRESTON TUCKER WETZEL
IN MARYLAND...
GARRETT
<<< CALL TO ACTION >>> A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE
THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING
DAMAGING WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.
Special weather statement, Jul 10, 2:58 PM EST, 1 hour 52 minutes before
MDZ001-PAZ014-020>023-029>032-WVZ001>004-012-021>023-041-110200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
358 PM EDT THU JUL 10 2003
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT THURSDAY
EVENING HAS BEEN EXPANDED TO INCLUDE THE FOLLOWING COUNTIES...
IN WEST VIRGINIA...
HANCOCK
SO THE
SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT UNTIL 1000 PM EDT
FOR THE FOLLOWING COUNTIES...
IN PENNSYLVANIA...
ALLEGHENY ARMSTRONG BEAVER BUTLER
FAYETTE GREENE INDIANA WASHINGTON
WESTMORELAND
IN WEST VIRGINIA...
BROOKE MARION MARSHALL MONONGALIA
OHIO PRESTON TUCKER WETZEL
AND HANCOCK
IN MARYLAND...
GARRETT
<<< CALL TO ACTION >>> A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE
THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING
DAMAGING WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.
Special weather statement, Jul 10, 3:28 PM EST, 1 hour 22 minutes before
MDZ001-WVZ012-021>023-041-102230-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
428 PM EDT THU JUL 10 2003
...THUNDERSTORMS WITH VERY HEAVY RAINFALL APPROACHING...
NUMEROUS SHOWERS AND THUNDERSTORMS ARE APPROACHING THE AREA FROM THE
SOUTHWEST. THESE STORMS WILL PRODUCE VERY HEAVY RAINFALL OVER
ALREADY SATURATED GROUND THROUGH 630 PM EDT.
SOME AREAS WILL LIKELY RECEIVE SUFFICIENT RAINFALL TO CAUSE LOCAL
FLOODING. LOCAL STREAMS MAY RISE RAPIDLY WHERE HEAVIER RAINFALL
OCCURS. RESIDENTS SHOULD PAY ATTENTION TO THE WEATHER AND REMAIN
ALERT FOR POSSIBLE WARNINGS.
Special weather statement, Jul 10, 3:49 PM EST, 1 hour 1 minute before
PAZ021-102245-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
449 PM EDT THU JUL 10 2003
...MORE HEAVY RAIN HEADED TOWARD ALLEGHENY COUNTY...
NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED
THUNDERSTORMS PRODUCING HEAVY RAINFALL MOVING INTO ALLEGHENY COUNTY
FROM THE SOUTHWEST. THESE STORMS WILL MOVE INTO WESTERN PARTS OF
ALLEGHENY COUNTY BY 5:00 PM, THEN MOVE ACROSS THE REST OF THE COUNTY
BY 6:00 PM. THIS MEANS THE HEAVY RAIN WILL AFFECT PITTSBURGHS
EVENING RUSH HOUR. THE RAIN SHOULD CONTINUE, SOMETIMES LIGHT,
SOMETIMES HEAVY, THROUGH THE EARLY EVENING HOURS.
A FLOOD WATCH REMAINS IN EFFECT BECAUSE THE GROUND IS ALREADY
SATURATED. JUST ONE INCH OF RAIN IN AN HOUR COULD CAUSE FLOODING
IN POOR DRAINAGE AREAS AND IN LOW SPOTS. WATER WILL POND ON ROADS.
MORE THAN ONE INCH OF RAIN COULD BRING STREAMS AND CREEKS OUT OF
THEIR BANKS. NEVER ATTEMPT TO DRIVE THROUGH FLOODWATERS, IT COULD BE
DEEPER THAN YOU THINK.
STAY TUNED FOR UPDATES OR POSSIBLE WARNINGS.
REHAK
Special weather statement, Jul 10, 3:59 PM EST, 51 minutes before
OHZ050-059-069-PAZ029-031-WVZ001>004-102300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
459 PM EDT THU JUL 10 2003
...MORE HEAVY RAIN MOVING INTO THE REGION...
NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED
THUNDERSTORMS PRODUCING HEAVY RAINFALL MOVING INTO EASTERN OHIO, THE
NORTHERN PANHANDLE OF WEST VIRGINIA, AND EXTREME SOUTHWEST
PENNSYLVANIA. THE RAIN SHOULD CONTINUE, SOMETIMES HEAVY, SOMETIMES
LIGHTER, THROUGH THE EARLY EVENING HOURS.
A FLOOD WATCH REMAINS IN EFFECT BECAUSE THE GROUND IS ALREADY
SATURATED. JUST ONE INCH OF RAIN IN AN HOUR COULD CAUSE FLOODING IN
POOR DRAINAGE AREAS AND LOW SPOTS. WATER WILL POND ON ROADS. MORE
THAN ONE INCH OF RAIN COULD BRING STREAMS AND CREEKS OUT OF THEIR
BANKS. IF YOU LIVE IN A FLOOD PRONE AREA, KEEP ALERT. NEVER ATTEMPT
TO DRIVE THROUGH FLOODWATERS, IT COULD BE DEEPER THAN YOU THINK.
STAY TUNED FOR UPDATES OR POSSIBLE WARNINGS.
REHAK
Thunderstorm Wind, Allegheny
- When
- July 10, 4:50 PM EST
- Where
- Allegheny County, Pittsburgh
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.433, -79.983
Trees down on Mount Washington section of Pittsburgh.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Georgia, July 10, 20033 deaths · $269,000 · 1 in hail · 16 events
- Tornado and Flash Flooding in West Virginia, July 10, 20036 injured · $2.7 million · F2 · 19 events
- Flash Flooding and Flooding in Ohio, July 10, 2003$859,000 · 50 kt wind · 13 events
- Flash Flooding and Damaging Winds in Ohio, July 10, 2003$225,000 · 60 kt wind · 4 events
- Tornadoes and Flash Flooding in Virginia, July 10, 2003$13,000 · F1 · 24 events
- Flash Flood in West Virginia, July 10, 2003$80,000 · 1 event
- Tornado and Damaging Winds in Ohio, July 10, 2003$44,000 · F0 · 5 events
- Damaging Winds in Kentucky, July 10, 2003$30,000 · 50 kt wind · 2 events
- Damaging Wind in Ohio, July 10, 2003$30,000 · 61 kt wind · 1 event
- Lightning Strike in South Carolina, July 10, 2003$30,000 · 1 event
- Flash Flood and Flood in Indiana, July 10, 2003$20,000 · 2 events
- Damaging Wind and Lightning Strike in North Carolina, July 10, 2003$20,000 · 60 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373469.